Montana, 2010

High Wind and Heavy Rain in Montana, May 24 to 25, 2010

May 24 to 25, 2010 · NWS GGW · 12 events in 12 counties and zones

Low pressure moved northeast across the area helping to drive northwest winds across the area behind it. Heavy rain also occurred in areas with the passage of the low pressure.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Low pressure moved northeast across the area helping to drive northwest winds across the area behind it. Heavy rain also occurred in areas with the passage of the low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 7:34 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 24, 7:34 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
834 PM MDT MON MAY 24 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
UPDATE...TROWAL (TROUGH OF WARM AIR ALOFT) HAS FORMED THIS EVENING
OVER WRN NORTH DAKOTA AND EASTERN MONTANA. THIS FEATURE IS
BRINGING HEAVY RAIN AREAS NORTH OF THE MISSOURI RIVER AT 02Z. THIS
TROWAL WILL PERSIST OVER NORTHEAST MONTANA OVERNIGHT AS UPPER LOW
CURRENTLY OVER WYOMING MOVES NORTH ACROSS EASTERN MONTANA. WITH
ANOTHER INCH OR MORE RAIN LIKELY OVERNIGHT AND TUESDAY MORNING
BEFORE THIS SYSTEM EXITS THE AREA...WILL ADD AREAS NORTH OF THE
MISSOURI RIVER TO FLOOD WATCH.

STILL LOOKING AT STRONG WEST WINDS LATE TONIGHT AND TUESDAY
MORNING AFTER THE SURFACE LOW CURRENTLY IN SE MONTANA MOVES
NORTH THROUGH THE AREA. WILL ADD RICHLAND COUNTY TO CURRENT HIGH
WIND WARNING. FORRESTER

PREVIOUS SHORT TERM...
TONIGHT A VERY STRONG AND WELL DEVELOPED LOW PRESSURE SYSTEM WILL
BRING RAIN TO ALL OF NORTHEAST MONTANA. WIDESPREAD THUNDERSTORMS
ACROSS WESTERN SOUTH DAKOTA WILL PROVIDE AN EXCELLENT MOISTURE
SOURCE FOR THIS RAINFALL AS A TROWEL SETS UP BY LATE TONIGHT. GIVEN
A VERY VERY TIGHT PRESSURE GRADIENT ASSOCIATED WITH THIS
LOW...STRONG GUSTY WINDS CAN BE EXPECTED LATE TONIGHT INTO TUESDAY...WITH
THE STRONGEST WINDS EXPECTED ACROSS THE HIGHER TERRAIN OF THE SOUTHEAST
ZONES. THUS A HIGH WIND WARNING WAS ISSUED FOR
GARFIELD...MCCONE...DAWSON...PRAIRIE AND WIBAUX COUNTIES. WITH
SIGNIFICANT RAINFALL EXPECTED SOME HYDRO CONCERNS DO POP
UP...PLEASE SEE THE DISCUSSION BELOW.

TUESDAY MORNING TEMPERATURES COULD BE COOL ENOUGH TO ALLOW SOME
SNOW TO MIX IN WITH THE ONGOING RAINFALL ACROSS THE OPHEIM
PLATEAU. OTHERWISE PRECIPITATION AND THE HIGH WINDS WILL BE
TAPERING OFF BY TUESDAY AFTERNOON AS THE SYSTEM LIFTS INTO
SASKATCHEWAN.

TUESDAY EVENING THERE COULD BE SOME LINGERING -RA ALONG THE
CANADIAN BORDER. EXPECT SOME PARTIAL CLEARING FROM SOUTH TO NORTH
AS HIGH PRESSURE ALOFT AND AT THE SURFACE BUILDS IN BEHIND THE
EXITING SYSTEM.

WEDNESDAY WILL BRING WARMING TEMPS AND DRY CONDITIONS AS UPPER
RIDGING HOLDS. EAST WINDS WILL DEVELOP IN RESPONSE TO A SURFACE
TROUGH TO THE WEST. HOWEVER SAID WINDS ARE EXPECTED TO REMAIN
LAKE WIND CRITERIA. GILCHRIST

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE NEXT EASTERN PACIFIC STORM SYSTEM MOVES ONTO THE PACNW COAST
TO BEGIN THE EXTENDED PERIOD WHILE A WEAK UPPER RIDGE REMAINS OVER
NEMONT. THIS WILL CHANGE THURSDAY AS THE STRONG STORM EXIT JET
RUNS OVER EASTERN MONTANA. THE SURFACE BOUNDARY WILL HAVE WARMED
UP FROM THE DAYTIME RIDGING CREATING INSTABILITY. THIS ALONG WITH
A TEMPERATURE BOUNDARY AND AN INVERTED LEE SURFACE TROUGH WILL
SET UP THE AREA FOR PROBABLE THUNDERSTORM ACTIVITY. 12Z GFS WITH
VERY IMPRESSIVE SURFACE BASED CAPE UP TO 2500 J/KG AND LI VALUES
AS LOW AS -7*C...WHICH IS CONSISTENT WITH THE GFS YESTERDAY...WILL
BE OF INTEREST FOR POSSIBLE SEVERE/SUPER CELL DEVELOPMENT AS IT
MOVES INTO THE SHORT TERM. BUT SINCE IT IS DAY 4 AND THE 00Z
ECMWF/12 GEM TIMING IS DIFFERENT THAN GFS...ADDING UNCERTAINTY TO
THE FORECAST...WILL REMAIN WITH ONLY CHANCE THUNDERSTORM MENTION
FOR NOW FOR THURSDAY/THURSDAY NIGHT. NOTE: THE 12 ECMWF CAME IN
LATE DURING THE FORECAST PROCESS BUT DOES APPEAR TO BETTER SUPPORT
THE 12Z GFS FOR A STRONG WAVE INTO THURSDAY NIGHT.

FRIDAY...MINOR TIMING ISSUES BETWEEN GFS AND ECMWF/GEM CONTINUE.
BUT THE WESTERN TROUGH JET WILL REMAIN OVER THE LOCAL AREA...AS
WILL THE LEE SURFACE TROUGH. GFS DISPLAYS EVEN MORE IMPRESSIVE
INSTABILITY FOR DAY 5...BUT FARTHER EAST. HOWEVER WITH CONTINUING
TIMING UNCERTAINTY...WILL ONLY ADD THUNDERSTORM MENTION INTO
FRIDAY NIGHT AND POSSIBLY INTO SATURDAY MORNING.

SATURDAY THROUGH SUNDAY NIGHT...THE BASE OF THE UPPER TROUGH
SWINGS OUT INTO THE CENTRAL PLAINS. CONDITIONS SHOULD BECOME MORE
STABLE AFTER FRONT PASSES THROUGH BY SATURDAY MORNING LEADING TO
DIMINISHING THUNDERSTORM ACTIVITY. WRAP-AROUND MOISTURE POSSIBLY
CONTINUES RAIN INTO MONDAY.

MONDAY...THE 00Z ECMWF AT THIS POINT BRINGS IN AN UPPER RIDGE
WHILE THE GFS...AT THE END OF ITS RANGE...TRIES TO HANG ONTO THE
UPPER LOW. HOWEVER THE 12Z ECMWF SUPPORTS THE GFS HERE...SO MODELS
HAVE YET TO SETTLE...LEADING TO INCREASING UNCERTAINTY BEYOND THIS
POINT. SCT

PREVIOUS DISCUSSION...
WEDNESDAY NIGHT THROUGH FRIDAY... THE RIDGE OVER THE MIDWEST WILL
CONTINUE TO AMPLIFY DURING THIS PERIOD EXTENDING INTO CENTRAL
CANADA. AS THE RIDGE STRENGTHENS IT WILL ALSO SLOW THE EASTWARD
PROPAGATION OF AN APPROACHING LARGE UPPER LEVEL LOW INTO THE
PACIFIC NORTHWEST. THE SLOW DOWN OF THE APPROACHING TROUGH WILL
ALLOW TEMPERATURE GRADIENTS TO TIGHTEN ACROSS CENTRAL MONTANA.

THE UPPER LEVEL JET WILL SET UP OVER WESTERN AND CENTRAL PORTIONS OF
THE STATE SUPPORTING LIFT OVER NORTHEAST MONTANA. A SURFACE LOW WILL
EDGE INTO SOUTHERN MONTANA THURSDAY NIGHT AND WILL DEEPEN BY FRIDAY
AFTERNOON AS THE UPPER TROUGH PUSHES EASTWARD...MOVING THE RIDGE
A BIT EAST.

BOTH THE GFS AND ECMWF SHOW THAT THE CWA WILL BE MODERATELY MOIST
WEDNESDAY NIGHT BUT BECOMING LESS MOIST BY FRIDAY NIGHT. THIS AGREES
WITH THE INFLUENCE THAT THE RIDGE HAS ON EASTERN MONTANA. WESTERN
ZONES WILL HAVE THE GREATEST POTENTIAL FOR PRECIPITATION AS THE
FRONT SETS UP. TEMPERATURES AT 850 SHOW AN INCREASE OF 3 TO 4
DEGREES C FROM THURSDAY AFTERNOON TO FRIDAY AFTERNOON SO A WARM UP
WILL CONTINUE DURING THIS TIME PERIOD. AES

FRIDAY NIGHT THROUGH MONDAY...LITTLE MORE MODEL SPREAD DEVELOPING
ON HANDLING THE PACIFIC NORTHWEST LOW AS IT LIFTS THROUGH THE
REGION AND INTO CENTRAL CANADA...WITH CONFIDENCE DECREASING FROM
LAST NIGHTS FORECAST. STILL GOOD AGREEMENT WITH SHORTWAVE LIFTING
FROM THE GREAT BASIN INTO MONTANA FROM FRIDAY NIGHT INTO
SATURDAY...PUSHING COLD FRONT EASTWARD. STILL PLENTY OF MOISTURE
IN THE SYSTEM FOR CONTINUED GOOD CHANCE OF RAIN BEHIND THE FRONT.
POSITION AND TIMING OF THE WAVE AND UPPER LOW ENOUGH DIFFERENT TO
MAKE FORECASTING END OF THIS ROUND OF PRECIPITATION DIFFICULT.

MODELS ALSO TRENDING TOWARD DROPPING ANOTHER WAVE ALONG THE WEST
COAST...INSTEAD OF WASHING OUT THE WESTERN TROF...WHICH WOULD KEEP
MORE UNSETTLED WEATHER FOR EASTERN MONTANA INTO NEXT WEEK. WITH
THE UNCERTAINTY IN THE PATTERN FOR THE END OF THE PERIOD AND THE
GENERAL WET PATTERN OF RECENT WEEKS...KEPT POPS AT OR ABOVE CLIMO
FOR THE BEGINNING OF NEXT WEEK BUT WITH GENERALLY COOL
TEMPERATURES. EBERT

&&

.AVIATION...
THE STRONG CYCLONIC STORM SYSTEM CENTER MOVES OVER THE
NORTHEASTERN MONTANA AND WESTERN NORTH DAKOTA BORDER TONIGHT
WHICH WILL INCREASE RAIN AND WINDS AND POSSIBLE THUNDER OVER THE
TERMINALS. OCCASIONAL MVFR CONDITIONS THIS AFTERNOON WILL LOWER TO
IFR CEILINGS AND VISIBILITIES TONIGHT IN AREAS OF HEAVY RAIN. IN
ADDITION...AS THE SURFACE LOW TRACKS NORTH ALONG THE BORDER THE
STRONG NORTHERLY SURFACE WINDS WILL BACK AROUND TO THE WEST BY
TUESDAY MORNING. WIND STRENGTHS OF 20 TO 35 KTS WITH GUSTS TO
50 KTS CAN BE EXPECTED BEFORE DIMINISHING TO LESS THAN 20 KTS BY
LATE TUESDAY AFTERNOON. WHILE THE STORM LIFTS INTO SASKATCHEWAN
TUESDAY AFTERNOON...RAIN WILL DIMINISH...BUT MVFR/IFR CEILINGS
WILL LINGER. SCT

&&

.HYDROLOGY...
RECENT RAINS ACROSS MUCH OF THE AREA HAVE SOAKED THE GROUND AND
ALLOWED STREAMS AND CREEKS TO RISE TO BANKFULL. SIGNIFICANT
RAINFALL EXPECTED OVERNIGHT AND TUESDAY MORNING COULD CAUSE THESE
CREEKS AND STREAMS TO RISE OUT OF THEIR BANKS...CAUSING MINOR
FLOODING OF LOW LYING AREAS. A FLOOD WATCH IS IN EFFECT UNTIL NOON
ON TUESDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...
WESTERN ROOSEVELT...MCCONE...RICHLAND...DAWSON...NORTHERN
PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN
ROOSEVELT.

HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 2 PM MDT TUESDAY FOR
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX.

LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 24, 2:11 PM MST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 PM MDT MON MAY 24 2010

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
311 PM MDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING LOW PRESSURE SYSTEM WILL BRING WIDESPREAD SIGNIFICANT
RAINS AS WELL AS GUSTY WINDS TO NORTHEAST MONTANA TONIGHT INTO
TUESDAY.

A LAKE WIND ADVISORY FOR STRONG BACKING WINDS OF 20 TO 30 MPH
GUSTING TO 40 MPH HAS BEEN ISSUED FOR FORT PECK LAKE.

THE STRONG SURFACE LOW WILL DRIVE SEVERE WINDS ACROSS THE SOUTH
AND SOUTHEAST ZONES LATE TONIGHT INTO EARLY TUESDAY AFTERNOON. A
HIGH WIND WARNING IS IN EFFECT FOR
MCCONE...GARFIELD...DAWSON...PRAIRIE...AND WIBAUX COUNTIES.

RECENT RAINS HAVE DAMPENED GROUND AND ALLOWED CREEKS AND STREAMS
TO RISE TO BANKFULL ACROSS MCCONE...DAWSON...AND RICHLAND
COUNTIES. GIVEN SIGNIFICANT RAINFALL EXPECTED TONIGHT THERE IS
POTENTIAL FOR SOME FLOODING OF SMALL CREEKS AND STREAMS. A FLOOD
WATCH IS IN EFFECT THROUGH NOON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 3 heavy rain. Local standard time, as filed.

High Wind, Richland

When
May 24, 8:35 PM MST
Where
Richland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Sidney AWOS reported a gust to 58 mph.

High Wind, Western Roosevelt

When
May 24, 8:58 PM MST to May 25, 5:05 AM MST
Where
Western Roosevelt forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At 2000 MST power lines and trees were knocked down in the Poplar area. At 2058 MST Poplar RAWS recorded a wind gust of 59 mph, also McDonalds DOT recorded a wind gust of 61 mph. At 2118 MST Poplar RAWS recorded a sustained wind of 49 mph with a gust to 59 mph, at 444 MST McDonalds DOT reported a 70 mph wind gust, at 505 MST McDonalds DOT recorded a wind gust of 79 mph.

High Wind, Sheridan

When
May 24, 9:33 PM MST to 9:50 PM MST
Where
Sheridan forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

At 2133 MST Medicine Lake RAWS reported a 60 mph gust. At 2150 MST Plentywood Handar reported a gust to 67 mph.

High Wind, Eastern Roosevelt

When
May 24, 10:30 PM MST to May 25, 12:30 AM MST
Where
Eastern Roosevelt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

US 2 Stateline DOT reported more than two hours of sustained 40 mph winds.

High Wind, Garfield

When
May 24, 11:30 PM MST to May 25, 1:30 AM MST
Where
Garfield forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Hillside DOT reported two hours of winds over 40 mph.

Heavy Rain, Valley

When
May 25, 1:00 AM MST to 4:50 AM MST
Where
Valley County, Glasgow Intl Airport (Kggw)
Reported by
ASOS
Coordinates
48.220, -106.620

NWS Glasgow reported a storm total of 1.83 inches. Five miles north of Fort Peck received a storm total of 1.95 inches. Seven miles east of Glasgow a public report of 2.00 inches of total rainfall was received. Flooding occurred behind the culvert on the Billingsley Road, which is located 9 miles west-northwest of Glasgow.

High Wind, Central and Southern Valley

When
May 25, 2:36 AM MST to 6:15 AM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 0236 MST Glasgow ASOS reported a gust to 53 mph. At 0244 MST King Coulee reported sustained winds of 37 mph with a gust to 58 mph. At 0430 MST 15 miles north-northeast of Frazer a wind gust of 56 mph was reported.

High Wind, Prairie

When
May 25, 2:44 AM MST
Where
Prairie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Big Sheep RAWS reported a gust to 58 mph.

Heavy Rain, Phillips

When
May 25, 3:00 AM MST to 5:00 AM MST
Where
Phillips County, Malta to 16 mi SSW of Saco
Reported by
Trained Spotter
Coordinates
48.350, -107.870

Spotters reported 1.9 inches storm total in Malta, 1.75 inches total 16 miles south-southwest of Saco, both reports occurring between 0300 and 0500 MST. Harb Creek was reported flooding.

High Wind, McCone

When
May 25, 4:00 AM MST to 5:00 AM MST
Where
McCone forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

At 0400 MST East of the Dam Handar reported sustained winds over 40 mph for more than two hours. At 0500 MST Cow Creek DOT sustained wind of 40 mph or more for more than two hours.

High Wind, Dawson

When
May 25, 4:23 AM MST
Where
Dawson forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Spotter 2 miles west of Bloomfield reported a gust to 67 mph.

Heavy Rain, Daniels

When
May 25, 11:00 AM MST to 3:00 PM MST
Where
Daniels County, Flaxville
Reported by
Trained Spotter
Coordinates
48.800, -105.170

Spotter reported total rainfall of 1.8 inches.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234182, 234177, 234174, 234188, 234186, 234205, 234180, 234185, 234198, 234181, 234183, 234197.